Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 91, NWS Great Falls, MT

July 23, 2008Cascade County, Judith Basin County, Meagher County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 23, 2008, 10:25 PM MDT for Cascade County, Judith Basin County, Meagher County, Montana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2008, 10:25 PM MDT (04:25 UTC)
Expired
Jul 23, 2008, 11:15 PM MDT
In force
50 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Cascade County, MT, Judith Basin County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 54 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 4.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2008-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2008-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2742 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 240425
SVRTFX
MTC013-045-059-240515-
/O.NEW.KTFX.SV.W.0091.080724T0425Z-080724T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1025 PM MDT WED JUL 23 2008

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CASCADE COUNTY IN CENTRAL MONTANA...
  NORTHWESTERN JUDITH BASIN COUNTY IN CENTRAL MONTANA...
  NORTH CENTRAL MEAGHER COUNTY IN CENTRAL MONTANA...

* UNTIL 1115 PM MDT.

* AT 1021 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 28 MILES SOUTHEAST OF CASCADE...MOVING EAST AT
  47 MPH.

* LOCATIONS IN THE WARNING INCLUDE GEYSER.

THIS WARNING DOES NOT INCLUDE THE CITY OF GREAT FALLS.

HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH ARE LIKELY
WITH THIS STORM.

LAT...LON 4741 11054 4701 11018 4690 11129 4714 11151
TIME...MOT...LOC 0425Z 259DEG 41KT 4703 11116

$$

A COHEN
2 follow-up statements
000 
WWUS55 KTFX 240448
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1048 PM MDT WED JUL 23 2008

MTC059-240457-
/O.CAN.KTFX.SV.W.0091.000000T0000Z-080724T0515Z/
MEAGHER MT-
1047 PM MDT WED JUL 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MEAGHER COUNTY
IS CANCELLED...

LAT...LON 4699 11029 4694 11088 4701 11099 4701 11108
      4703 11110 4709 11108 4709 11115 4701 11116
      4701 11125 4721 11125 4741 11054 4702 11019
TIME...MOT...LOC 0447Z 259DEG 41KT 4708 11080

$$

MTC013-045-240515-
/O.CON.KTFX.SV.W.0091.000000T0000Z-080724T0515Z/
CASCADE MT-JUDITH BASIN MT-
1047 PM MDT WED JUL 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT
FOR NORTHWESTERN JUDITH BASIN AND SOUTHEASTERN CASCADE COUNTIES...

AT 1044 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MONARCH...OR 30 MILES WEST OF STANFORD...MOVING EAST AT
47 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
RAYNESFORD AND GEYSER.

THIS WARNING DOES NOT INCLUDE THE CITY OF GREAT FALLS.

LAT...LON 4699 11029 4694 11088 4701 11099 4701 11108
      4703 11110 4709 11108 4709 11115 4701 11116
      4701 11125 4721 11125 4741 11054 4702 11019
TIME...MOT...LOC 0447Z 259DEG 41KT 4708 11080

$$

A COHEN
000 
WWUS55 KTFX 240514
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1114 PM MDT WED JUL 23 2008

MTC013-045-240524-
/O.EXP.KTFX.SV.W.0091.000000T0000Z-080724T0515Z/
CASCADE MT-JUDITH BASIN MT-
1114 PM MDT WED JUL 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JUDITH BASIN AND
SOUTHEASTERN CASCADE COUNTIES WILL EXPIRE AT 1115 PM MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4699 11029 4694 11088 4701 11099 4701 11108
      4703 11110 4709 11108 4709 11115 4701 11116
      4701 11125 4721 11125 4741 11054 4702 11019
TIME...MOT...LOC 0514Z 259DEG 41KT 4714 11036

$$

A COHEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 10:20 PM MDT, 5 minutes earlier.

Area forecast discussion, Jul 23, 10:20 PM MDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1020 PM MDT WED JUL 23 2008

.UPDATE...
WILL UPDATE ZONE AND STATE FORECASTS BY 10 PM MDT. SCATTERED
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ON THE LEADING EDGE OF A
SHORTWAVE TROUGH APPROACHING FROM THE WEST THIS EVENING. HAVE
RECEIVED REPORTS OF WIND GUSTS TO 70 MPH...AT LEAST SMALL
HAIL...AND HEAVY RAIN AT TIMES. WILL INCREASE THE COVERAGE OF
SCATTERED EVENING THUNDERSTORMS TO INCLUDE MOST OF NORTH CENTRAL
AND CENTRAL MONTANA AND KEEP MENTION OF SEVERE STORMS IN...AS AM
EXPECTING THEM TO INCREASE OVER THE AREA. THUNDERSTORMS HAVE ALSO
DEVELOPED OVER SOUTHWEST MONTANA THIS EVENING...BUT THEY SHOULD
MAINLY ONLY LAST THROUGH THE EVENING...WITH ONLY ISOLATED
THUNDERSTORMS LINGERING AFTER MIDNIGHT. HOWEVER...FARTHER
NORTH...ACROSS CENTRAL MONTANA...WIND SHEAR WILL INCREASE AS THE
TROUGH MOVES INTO MONTANA OVERNIGHT. THEREFORE...WILL KEEP MENTION
OF POSSIBLE SEVERE THUNDERSTORMS ACROSS MOST OF THE AREA AFTER
MIDNIGHT AS WELL.  COULSTON

&&

.AVIATION...
UPDATED 0419Z.
AN UPPER LEVEL LOW PRESSURE SHORTWAVE WILL MOVE ACROSS THE AREA
TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DECREASE BY
MIDNIGHT...MOST WILL HAVE MOVED INTO EASTERN MONTANA.  SOME
THUNDERSTORMS MAY HAVE HEAVY RAIN AND HAIL IN EXCESS OF 3/4INCH IN
DIAMETER. ALSO EXPECTED WITH ARE GUSTS IN EXCESS OF 50 KTS WITH SOME
STORMS. ISOLATED THUNDERSTORMS WILL DEVELOP AGAIN THURSDAY
AFTERNOON. MVFR CONDITIONS ARE EXPECTED NEAR THUNDERSTORMS.
ELSEWHERE...VFR CONDITIONS WILL PREVAIL DURING THE NEXT 24 HOURS.

&&

.PREV DISCUSSION...
/ISSUED 528 PM MDT WED JUL 23 2008/

TONIGHT THROUGH FRIDAY...UPPER TROF APPROACHING WESTERN MONTANA AT
THIS TIME. PLENTY OF LOW LEVEL MOISTURE OUT AHEAD OF THIS FEATURE
AND THE AIRMASS CONTINUES TO DESTABILIZE. THUNDERSTORMS ARE SLOWLY
BEGINNING TO DEVELOP AND SHOULD CONTINUE TO DO SO THROUGH THE
EVENING HOURS. SPC HAS PLACED A PORTION OF THE COUNTY WARNING AREA
UNDER A SLIGHT RISK FOR TONIGHT. THE UPPER TROF MOVES ALONG THE
INTERNATIONAL BORDER THROUGH THE NIGHT WITH RIDGING TAKING PLACE
POST TROF PASSAGE ON THURSDAY. ISOLATED CONVECTIVE ACTIVITY WILL
CONTINUE OVER THE EASTERN ZONES ON THURSDAY BEFORE ENDING BY
EVENING. THE UPPER RIDGE STRENGTHENS OVER THE AREA FRIDAY FOR
GENERALLY WARMER AND DRIER CONDITIONS. A FEW ISOLATED MOUNTAIN
THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON. TEMPERATURES WILL
BEGIN A WARMING TREND. READINGS ON THURSDAY WILL BE NEAR SEASONAL
AVERAGES WITH AFTERNOON READINGS EXCEEDING SEASONAL AVERAGES ON
FRIDAY. EMANUEL

FRI NIGHT THROUGH MON NIGHT...UPPER RIDGE FLATTENS OUT FRI
NIGHT. SHOULD BE DRY EXCEPT FOR PERHAPS AN ISOLD TSTRM OVER SW
MOUNTAINS IN THE EVENING. GFS AND ECMWF BOTH SHOW A NW TO SE
ORIENTED BAND OF INSTABILITY CORRELATED WITH HIGH VERTICAL WIND
SHEAR...SUGGESTING POTENTIAL FOR STRONG STORMS OVER MAINLY NORTHERN
AND EASTERN SECTIONS SAT AFTERNOON AND EVENING. THIS UNSTABLE
REGION SHIFTS SOMEWHAT EAST SUNDAY AND MONDAY WITH MORE STORMS A
GOOD BET OVER EASTERN MONTANA...WITH PERHAPS A FEW STORMS FAR
ENOUGH WEST TO GET INTO ERN SECTIONS OF THE GREAT FALLS WARNING
AREA HAVE TWEAKED UP HIGH TEMPERATURE FORECASTS FOR THE WEEKEND
BASED ON LATEST MODEL GUIDANCE. REILLY

TUESDAY THROUGH WEDNESDAY...MODELS ARE IN BASIC AGREEMENT DURING
THIS PERIOD...WITH SOME DIFFERENCES IN TIMING AND AMPLITUDE OF
FEATURES. AN UPPER LEVEL RIDGE BUILDS OVER CENTRAL MONTANA AND
REMAINS QUASISTATIONARY. PATCHY MONSOONAL MOISTURE AND A SOMEWHAT
UNSTABLE SOUTHWEST TO WEST FLOW ALOFT SHOULD COMBINE FOR ISOLATED...
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE STORMS
WILL PERSIST LATER INTO THE NIGHT OVER EASTERN PORTIONS OF OUR
FORECAST AREA. TEMPERATURES SHOULD BE A LITTLE ABOVE SEASONAL
AVERAGES.  EK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  80  48  86 /  50  10   0   0
CTB  47  76  42  83 /  50  10   0  10
HLN  58  85  53  91 /  30  10  10  10
BZN  51  89  48  94 /  40  20  10  20
WEY  44  79  43  83 /  20  10  10  10
DLN  50  85  46  90 /  20  10  10  10
HVR  54  79  46  86 /  40  30  10  10
LWT  51  78  45  82 /  40  30  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...COULSTON/EMANUEL
LONG TERM...REILLY/EK
AVIATION...ZELZER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 23, 10:25 PM MDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1025 PM MDT WED JUL 23 2008

MTZ008>015-044>055-241230-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
1025 PM MDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT ACROSS
MOST OF CENTRAL AND NORTH CENTRAL MONTANA. SOME OF THE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. ALL
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. THESE
THUNDERSTORMS WILL GRADUALLY DECREASE FROM THE WEST AFTER MIDNIGHT.

ALSO...SCATTERED THUNDERSTORMS WITH BRIEF HEAVY RAINFALL ACROSS
SOUTHWEST MONTANA WILL DECREASE THIS EVENING AND OVERNIGHT.
HOWEVER...UNTIL MIDNIGHT...GUSTY WINDS AND SMALL HAIL WILL BE
POSSIBLE...MAINLY IN NORTHERN MADISON AND GALLATIN COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF A LINE
FROM HAVRE TO LEWISTOWN THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

COHEN/COULSTON

In the hours before

Local storm report, Jul 23, 10:02 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1002 PM MDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     TSTM WND GST     W FLOWEREE              47.73N 111.03W
07/23/2008  E70 MPH          CHOUTEAU           MT   TRAINED SPOTTER

            WIND GUST OF 70 MPH ESTIMATED DUE TO WIND BREAKING
            BRANCHES UP TO 2 INCHES IN DIAMETER. HEAVY RAIN ALSO
            FELL...AT LEAST 0.40 INCHES AS IT WAS WIND BLOWN. WATER
            RUNNING DOWN THE ROADS BUT NO FLOODING. RAIN AND WIND
            OCCURRED FROM APPROXIMATELY 707 PM MDT UNTIL 727 PM MDT.

&&

COULSTON
Local storm report, Jul 23, 10:06 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1006 PM MDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HEAVY RAIN       CONRAD                  48.17N 111.95W
07/23/2008  M0.20 INCH       PONDERA            MT   TRAINED SPOTTER

            SPOTTER REPORTED 10 TO 15 MINUTES OF HEAVY RAIN THAT JUST
            ENDED AND TOTALED 0.20 INCHES. THERE IS WATER RUNNING
            DOWN THE ROADS CAUSING MINOR STREET FLOODING.

&&

COULSTON

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:59 PM MDTSevere Thunderstorm WarningTFXChouteau39 min
Jul 23, 8:54 PM MDTSevere Thunderstorm WarningTFXCascade, Lewis and Clark51 min
Jul 23, 9:36 PM MDTSevere Thunderstorm WarningTFXCascade, Lewis and Clark, Meagher54 min
Jul 23, 10:19 PM MDTSevere Thunderstorm WarningTFXPondera, Teton41 min
Jul 23, 10:32 PM MDTTornado WarningTFXPondera28 min
Jul 23, 10:55 PM MDTSevere Thunderstorm WarningTFXPondera, Toole50 min
Jul 23, 11:45 PM MDTSevere Thunderstorm WarningTFXToole30 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.